Whipple Operation

Hello Everyone and gentle hugs

I posted in June that I had jaundice due to blocked and narrowing bile duct and ended up with ERCP done at Edinburgh Royal. Many CT scans and blood tests later the surgeons decided that the area beside the bile duct was suspicious. I have just had a Whipple procedure..which has removed half my stomach, duodenum, head and neck of my pancreas and replumbed everything in to a new people of small bowel.

6 weeks post op and doing not too bad with my 15 inch scar across my tummy but thankfully the pathology news was the area was non cancerous.

My Hepatobillary surgeons were shocked that my concerns of Gamma T bloods rising from Jan until June had not flagged up concern apart from my own. I was on Leflunomide for 1 year.

My RA clinic have not been in touch to ask how I am or if I have pain but since I have now reacted to ALL DMRDs I will not be allowed anything that affects my liver or damages it.

Has anyone else had a Whipple's as I have tried to search but no RA patients.

Gentle hugs

Fiona xx

9 Replies

oldestnewest
  • I'm so pleased you've come through it all & out the other end Fiona, particularly that cancer wasn't found. I'm sure that was a relief for you & your loved ones. Must say though you had a hard journey to get the proper diagnosis & treatment though & really hope you're now recovering well. Disappointed with your Rheumy team though I must say.

    Have you tried googling "whipples disease arthritis"? Not sure you'll find fellow sufferers but it may be enlightening.

    Lots of gentle hugs back to you. x

  • Thank you xx

    I am so relieved and look forward to getting slowly better. I am member of some of the Whipple Groups but they are in the USA nothing much here at all especially the non-cancerous Whipple.

    My consultant is not happy with the ease that the RA teams hand out such hepatoxic drugs without full explanation to the patients of the risks.

    I will have a google.

    Take care and gentle hugs back.

    Fiona xx

  • Hi Fiona,

    It sounds as if you have had a dreadful time, I'm so pleased that you are now on the mend. Hope you will soon be fighting fit!!

    I share your concerns about monitoring some of the drugs we are on. I think we all need to be proactive, and make sure that the right tests are done, and followed up. Easier said than done, I know, but we need to learn as much as we can about our conditions, so that at the least we know what questions to ask.

    I think that's where forums like this, and support groups can help, where we can share information and give mutual support. Knowledge is power!!

    Best wishes, Mavis xx

  • Thank you Mavis it has been a very scary journey since June when first jaundiced. I have been looking at the affects or Avara has on the liver and I think I am one of the few who ended up with bile duct strictures. I have found a medical journal that I am sending to my surgeon as he is interested in people with inflammatory diseases presenting with inflammed tissues around the bile duct.

    I am very pro active and in future will not be taking anything that is going to harm my liver again :/

    Gentle hugs Fiona xx

  • Hi Fiona - gosh poor you you have been through the mill. I haven't had same trouble as you but I did have my gallbladder removed in July and had a severe wound infection afterwards and it's taken a while for my liver to calm down - just had bloods done today to find out if kidney and liver function okay again now.

    I did have an awful reaction to Azathioprine in April and May that I'm certain was pancreatitis. Astonishingly my GPs and rheumy all encouraged me to retry it despite over a week in hospital with stomach pain diagnosed and treated as a UTI sepsis. I ended up back in hospital for another week after retrying it twice at my GPs instruction. They kept saying it was cholecystis despite scans clearly showing that it wasn't. Interestingly it was a GP friend who told me the same thing had happened to her uncle with Azathioparine and he very nearly died from being misdiagnosed and put back on it same as I was.

    So I to am not allowed any more DMARDs and am tapering slowly off Prednisolone now - hoping that this awful period of my life is now over and I can look forward to remaining RA free perhaps. Twitchy x

  • Goodness that sounds terrible big hugs. It is really awful when the healthcare staff do not listen to you. I have found a medical paper on Avara ( Leflunomide and it shows that it can cause strictures in the bile duct...so they can keep their other drugs and I will manage things myself.

    They obviously don't care what they give us or what it can do longterm. :/

    Gentle hugs and stay pain free xxx

  • I think they do care what they give us Fiona. Remember that many get on fine with these drugs and we are unusually intolerent. My rheumy did warn me that these drugs are powerful and aren't prescribed lightly. If I had erosive disease then I'd meet the criteria for biologics and would certainly try them because the rheumatic diseases can all cause severe damage to joints, nerves, vascular system and organs so taking drugs has to be weighed up with the risks of disease process going unchecked. Tx

  • Hi Fiona, I know a chap who has the full Whipple's , but he doesn't have RA. He's in 70s and pretty unwell, but I could certainly try asking him if he'd be willing to get in touch with you? No guarantees, obviously. Let me know. S.

  • Hello.

    Thank you for that but just trying to find a link between inflammatory illnesses and the inflammation of bile ducts. My surgeon was interested in the link.

    There are not many of us who have had full Whipple's without having some sort of cancer..thankfully mine was an all clear.

    Just have to learn how to manage my nutrition.

    Best wishes

    Fiona

You may also like...